Tag Archives: warfarin

The Great INR Balancing Act

Living with a chronic disease/condition comes with up swings and down swings. Things are good, then not so good. It is a balancing act to stay healthy. Yesterday; great news, today; less great news. Below is an explain-y section, and a vent-y section.

Explain-y: Living with a mechanical valve means that I must be on the drug Warfarin (Coumadin) for life. Warfarin is an anticoagulant, which means it slows down the clotting factors in the bloodstream. This is prescribed to patients with mechanical valve because the platelets tend to stick or snag on the edges and surface of the synthetic valve. When the platelets snag, they begin to clot, forming a blood clot, which can then dislodge and cause deep vein thrombosis, heart attack, or a stroke.  Super bummer right?

Warfarin/ Coumadin are often dubbed as ‘bloodthinners’, though they DO NOT thin the blood. ‘Bloodthinning’ implies that the viscosity of the blood changes (Think ketchup vs. water). These drugs are anticoagulants. The term ‘bloodthinner’ is simply a nickname and not to be taken literally.

That being said, even doctors and nurses will use the term ‘bloodthinner’, though I will not for the remainder of this post. The anticoagulant factors in the blood can be measured using a simple blood test called the Prothrombin time (PT) test, which generates a number called the international normalized ratio (INR). A person that is not on Warfarin/ Coumadin will have an INR of 1.0. Someone who has a mechanical valve will usually be directed to maintain an INR between the range of 2.0-3.0. My cardiologist likes me to stay between 2.0-2.5, though it is difficult to stay within that small of a range. Basically, I am tested every other week, and if my INR is too low (under 2.0) they increase my daily dose), and if my INR is too high (above 3.0), they lower my daily dose.

There are lots of risks and factors to keep in mind when you are taking anticuagulation therapy medication like Coumadin. I’ll let you read about how Vitamin-K (found in leafy greens) affects INR, how having a high INR can be dangerous, and other factors by clicking this link.

IMG_2721

Please excuse my Bitmoji use.

Vent-y: For months and months my INR has been stable, but all of a sudden (last week) my  INR was measured at 4.3! That is certainly the highest it has ever been. They adjusted my dose, and ordered me to take my PT two days later. When I took it again, it was measured at 1.5! Too low! Two days after that (today), I measured again and…. 1.4! It is very frustrating, especially since this is a chronic condition, and this problem will spontaneously occur (hopefully rarely) for the rest of my life. As frequent readers of this blog my recall, last year I lost a fellow valver, cyclist, and friend due to deep vein thrombosis/ brain embolism due to clotting issues associated with his mechanical valve.

My Meds: Warfarin & Metoprolol

ARC_Talk_About_Meds_Banner_Anthony

Hey cool banner huh?! The folks over at The Recall Center asked me to post about the medications that I’m on and how they effect my life. This is an important topic and I actually haven’t taken the time to write about it yet. I will review my diagnosis, surgical history, and the medications that I’ve been on within the past year.

My original diagnosis is that I was born with a congenital heart defect called bicuspid aortic valve. A normal aortic valve has three leaflets that open and close to let blood out of the heart, while I was born with a valve with only two leaflets. This condition is also associated with a compromised ascending aorta, which forms an aneurysm.

My valve was originally replaced on November 25th, 2013 with an On-X mechanical valve. I had a major complication only three months after that; infective endocarditis of the prosthetic valve, which led to a prompt, emergency re-do of the same operation. They implanted a St. Jude’s mechanical valve the second time.

The long term medications after each surgery were similar. I was placed on Metoprolol (50 mg), a beta blocker to keep the heart rate and blood pressure low. It controls the heart rate by binding to beta receptor nerve cells in the heart muscle, which blocks these cells from binding to adrenaline, epinephrine, and other stress hormones that can increase the heart rate. Basically, it keeps you chill all the time.  Usually the heart rate goes up for a while after heart surgery. Previous to surgery, I had a resting heart rate of 65 BPM. After surgery, even while on Metoprolol, My resting rate was 85-100 BPM for about six weeks. As my heart healed, my heart rate went down, which was a good sign. After that six week period, I started to get tired of this drug. It caused dizziness when I stood up too fast. It did not allow my heart rate to get above 130 BPM once I started riding my bike again. I felt that it was holding me back. I felt sluggish. I stayed on Metoprolol until four months after my second heart surgery. Cardiologists often disagree about whether prosthetic heart valve patients can discontinue Metoprolol. My current cardiologist explained that this drug is often prescribed after heart surgery, but in his opinion after the heart heals and there are no arrhythmia problems, then the beta blocker COULD be discontinued. My doctor gave me permission to slowly phase myself off of this med as discontinuing it cold turkey can cause  tachycardia or other uncomfortable/ dangerous issues. I decided to go off of this drug when my resting heart rate settled to 55-59 BPM, which technically speaking is brachycardia, or a slow heart rate. Since then, I’ve been feeling great with a resting rate of 65-75 BPM.

NEVER discontinue your medication without first consulting your doctor!

I was also placed on Warfarin (generic of Coumadin) with a target INR range of 2.0-3.0. Warfarin is commonly referred to as an blood thinner, though it is actually an anticoagulant. Patients with a mechanical valve must take an anticoagulant to prevent blood clotting on the valve. This clotting is called thrombosis, and is deadly as it can dislodge and cause a stroke elsewhere in the body. Once a month I go to the lab at my cardiologist’s office to get my blood tested. If I am not hitting my target range, then they adjust my dose. With a mechanical valve, there is no way around this med. I must take it or else I am seriously at risk. Taking anticoagulants, however often come with their own risks associated with bleeding. I have to be careful with my diet. Foods that are high in vitamin K, like leafy greens such as spinach or kale, can lower my clotting levels (INR). Other factors such as activity level and alcohol can effect a patient’s INR. To be honest, I live my life similarly to pre-surgery levels. I eat a well balanced diet with plenty of leafy greens, I am very active (cycling, rock climbing, lifting), and I have a few drinks each week. My Warfarin dose has been adjusted so that I hit my target INR without changing my lifestyle. People have problems with staying in their range when they make drastic changes all of a sudden to their diet, binge drinking, forget doses, etc. Often when a patient comes back from a vacation, their levels are off. Being a rock climber, cyclist, adventurer, I am at a legitimate risk of having a dangerous bleeding even while on this medication. A head trauma can be deadly. I have chosen to accept these risks in a pragmatic, responsible way by continuing my sports, but always wearing my helmet not participating in reckless behavior. Be sure you make these decisions along with your family and doctor.

I also take one baby Aspirin daily. This is taken for anticoagulant reasons as well. Studies have shown that mechanical valve patients are less likely to have thrombosis when they take aspirin in addition to Warfarin.

There are various anticoagulants each tailored to different types of conditions. There are some new drugs that have come out to treat people with different heart conditions, like atrial fibrillation , and who do not have artificial heart valves. Some of these drugs are appealing because they may not require monitoring of anticoagulant levels. The Recall Center recently posted about a series of lawsuits against one such drug called Xarelto. It appears that this drug may have some increased bleeding risks that may not outweigh the benefits of forgoing monthly monitoring testing that goes along with drugs like Warfarin. Also, Warfarin can be counteracted with high doses of vitamin K in case a patient needs emergency surgery (this happened to me), while Xarelto does not have an ‘antidote’. Do your own research before taking any new drug. You can learn more about Xarelto by clicking here.

How do I remember to take my medications?

Pill_BoxAfter my first surgery, I set a medication alarm on my iPhone. Studies have shown that patients who have some sort of reminder increases medication adherence, thus increasing their chances of a healthy recovery. I also always use my weekly pill reminder box. This pill case has morning spot and an afternoon spot for each day. I’ve gotten into the habit of every sunday, I refill the entire box with a week’s worth of meds, so all I have to do is take my dose when I wake up and go to bed each day.

Remember:

  • Ask your doctor why you are taking a medication.
  • Ask your doctor how the med works, and its side effects.
  • Ask your doctor if there are lifestyle changes that you can make instead of taking the medication. For example, you might be able to lower your blood pressure by changing you activity levels and diet.
  • Set up a reminder system that might involve alarms, calenders, and pill boxes. Consistency is important with any med.
  • Inform your family about your medications in case of an emergency.
  • Ask your doctor questions, and write down your doctor’s responses! I record every conversation that I have with my doctor on my iPhone’s audio recorder.